Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

I need sensible people to tell me if this is a bad idea or not.

(12 Posts)
ScreamingManAndGoryOn Fri 12-Oct-12 22:53:35

I currently take 200mg Lamotrigine and 600mg quetiapine. I am going to keep taking the lamotrigine as thats what is meant to keep my mood stable and also the titration time is bloody weeks long. However, I want to cut down the quetiapine as I think thats what is making it so hard for me to get going and its dulling my mood too much. So from today I've decided to cut down to 300mg and see how it goes from there. I've always taken my meds properly, the right amount at the right time (as I'm an absolute arse when it comes to doing things properly) but from where I'm sitting right now, it seems like a good idea.

Can anyone with experience of quetiapine give me their experiences of cutting down or explain to me why this may be a bad idea.

DoIDare Fri 12-Oct-12 22:57:38

Excellent idea to use mn as sounding board. I don't have proper advice, apart from could you speak to a pharmacist or nhs direct for advice? Pharmacists seem to know more about drugs than docs!

ScreamingManAndGoryOn Fri 12-Oct-12 23:01:04

Thanks for your reply smile I really ought to talk to my psychiatrist, but I know what the answer from them will be, which is why I'm hoping someone out there may have some first hand knowledge.

TheSilverPussycat Fri 12-Oct-12 23:03:55

I had heard you have to be careful cutting down on quetiapine, maybe halving dose is too big a first step? I'm on 100 mg, but 600 is not an uncommon dosage AIUI.

funnily enough with me it was lamotrogine I came off - with the agreement of my psych, though I gave him little choice. Takes ages, just as it does at the start.

ScreamingManAndGoryOn Fri 12-Oct-12 23:05:40

Hmm, well I have some 150mg tabs, so I could go down to 450 instead.

Interested about you coming off the lamotrigine. How have you been since coming off it? I thought that was the one that would act as a mood stabiliser.

Juneywoony Fri 12-Oct-12 23:18:48

Ive no experience of lamotrigine but have been on a lower dose of quetiapine which really didnt suit me at all but i think you need to consult your psychiatrist about lowering it and just be totally honest with them about it all. Maybe there is an alternative they could try you on etc... ?

TheSilverPussycat Fri 12-Oct-12 23:27:19

Not sure if my diagnosis of bi-polar is correct, my psychoses have been few and associated with lack of sleep, my pretty constant depression has gone since I started divorcing my husband.

A couple of years I tried lamotrigine as it was reputed to be good for bi-polar depression. It made me worse, and my moods got very variable within a short period. So I came off it. I suspect it didn't help because I wasn't suffering from bi-polar depression. Since that time I have realised that I've been in an abusive marriage, and ended it. I have 20 mg paroxtine a day, so I'm medicated to be happy and steady grin

OrangeImperialGoldBlether Sat 13-Oct-12 11:28:42

I think it's a bad idea to change the dosage of your medication without the advice of your doctor, OP. Please don't do it.

zombieplanmum Sat 13-Oct-12 11:38:30

Please talk to your doctor first, i understand that you think your psych might not think you are ready to reduce your dosage but it is your body and if YOU feel it is right they have to respect this and whilst they may advise against it, it would be very wrong of them not to give you the right advice to reduce appropriately. If you reduce to quickly, it will be like taken twenty steps backward when you sound like you are improving with ten steps forward. See of you can get some sort of plan together with them to help you reduce.

I believe i came off my citalopram meds too quickly and it is taking me ages to get sorted again, even though i thought i was reducing REALLY slowly. quitiapine is a whole different ball game to citalopram and i would definately not be reducing this without medical advice, especially as you are taking other meds as well.

Be firm with the medics, tell them you want to reduce and ask them to help - good luck xxx

ScreamingManAndGoryOn Sat 13-Oct-12 21:34:20

Thanks everyone for the sensible advice. I see my care coordinator on Tues so can talk to her about it then. My next psych appt is weeks away as they keep on putting it back. Pah.

I'm fine with the bipolar diagnosis, it kind of makes sense of the last 30-odd years. I'm just not fine with being on lots of medication as it was OK when I was off work, but I can't be doing with it when I have to function in a full time job.

TheSilverPussycat Sat 13-Oct-12 21:59:28

I only stated my diagnosis might be in question because of my different experience with lamotragine. I found myself v woozy on the quetiapine to begin with, but this improved with time. Whatever the reason I'd been sleeping badly, it certainly helped me sleep properly and re-establish a more consistent sleep pattern.

TheLightPassenger Sun 14-Oct-12 12:03:44

I agree with Zombie. Only reduce under some sort of medical guidance/supervision, and make it clear that the reason you want to reduce is because you find the current meds side effects are impairing your day to day functioning.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now